Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 98, NWS Austin/San Antonio, TX

May 10, 2008Bastrop County, Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2008, 8:30 PM CDT for Bastrop County, Lee County, Texas. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 8:30 PM CDT (01:30 UTC)
Expired
May 10, 2008, 8:38 PM CDT
In force
8 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 53 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 110130
SVREWX
TXC021-287-110200-
/O.NEW.KEWX.SV.W.0098.080511T0130Z-080511T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BASTROP COUNTY...
  WEST CENTRAL LEE COUNTY...

* UNTIL 900 PM CDT.

* AT 830 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAMP
  SWIFT...OR 6 MILES NORTHWEST OF BASTROP...AND MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CIRCLE D-KC ESTATES AND
  PAIGE.


LAT...LON 3035 9709 3006 9714 3011 9749 3026 9747
      3026 9746 3028 9746 3029 9744
TIME...MOT...LOC 0130Z 273DEG 30KT 3019 9736

$$
1 follow-up statement
000 
WWUS54 KEWX 110138
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
837 PM CDT SAT MAY 10 2008

TXC021-287-110147-
/O.CAN.KEWX.SV.W.0098.000000T0000Z-080511T0200Z/
LEE TX-BASTROP TX-
837 PM CDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BASTROP AND WEST
CENTRAL LEE COUNTIES IS CANCELLED...

THE STORM IS NO LONGER SEVERE.

LAT...LON 3035 9709 3006 9714 3011 9749 3026 9747
      3026 9746 3028 9746 3029 9744
TIME...MOT...LOC 0137Z 273DEG 30KT 3018 9729

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:47 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 10, 6:47 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT SAT MAY 10 2008

.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE NEXT 24 HOURS.
ISOLATED TSRA IS EXPECTED NEAR KAUS UNTIL ABOUT 03Z AS THE DRYLINE
PUSHES THROUGH THE AREA. SOME PATCHY HAZE DEVELOPMENT IS EXPECTED
OVERNIGHT AHEAD OF THE COLD FRONT. WINDS WILL TURN TO THE WEST BY
04-05Z AND GRADUALLY VEER TO THE NORTH OVERNIGHT. NORTHERLY WINDS
OF 15 TO 20 KTS ARE EXPECTED AT ALL TAF SITES BY 08-10Z.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SAT MAY 10 2008/

DISCUSSION...
DRY LINE HAS PUSHED THRU THE WESTERN HILL COUNTRY THIS AFTERNOON
AND TEMPERATURES HAVE SOARED INTO THE 90S TO NEAR 102 BEHIND THE
DRIER WESTERLY WIND SHIFT. EXPECTING ISOLATED TO WIDELY SCATTERED
STRONG CONVECTION TO DEVELOP AS THE DRY LINE MOVES EASTWARD THIS
EVENING AHEAD OF THE COLD FRONT CURRENTLY APPROACHING THE RED RIVER.
COLD FRONT TO ARRIVE IN THE NRN HILL COUNTRY AROUND MIDNIGHT AND
PUSH THRU THE CWA IN THE EARLY MORNING HOURS WITH DRY BREEZY NORTH
WINDS PREVAILING INTO EARLY SUNDAY AFTERNOON AND THEN SUBSIDE.
MUCH COOLER TEMPERATURES SUNDAY/SUNDAY NIGHT WITH HIGHS SUNDAY 10
TO 15 DEGREES BELOW TODAY.

A QUICK RETURN TO SLY WINDS ON MONDAY AFTERNOON AS AN UPPER LOW
DROPS INTO THE DESERT SOUTHWEST. THERE WILL BE INCREASING RAIN
CHANCES MONDAY NIGHT INTO WEDNESDAY NIGHT AS MOISTURE RETURNS MONDAY
NIGHT/TUESDAY AHEAD OF THE APPROACHING LOW. AS THE LOW SLOWLY APPROACHES
FROM WEST TX TUESDAY NIGHT AND WEDNESDAY WILL SEE BEST RAIN CHANCES
ACROSS THE NRN CWA AS THE LOW LIFTS NE FROM WEST TX INTO N TX.
BRIEFLY DECREASING RAIN CHANCES THURSDAY AS WE WILL BE BETWEEN
SYSTEMS. HOWEVER A FAST MOVING SHORT WAVE TROF WILL DROP SWD THU
NIGHT AND FRIDAY MORNING BRINGING A CHANCE OF STORMS TO THE AREA...BUT
SETTING UP FOR A PLEASANT DRY WEEKEND AS A DRY NWLY FLOW DEVELOPS
ALOFT. FOR NOW IT APPEARS ANY NWLY FLOW EVENTS WOULD AFFECT THE
AREA MONDAY OR TUESDAY OF NEXT WEEK.

FIRE WEATHER...
WILL APPROACH CRITICAL HUMIDITIES/WINDS MOST OF THE AREA BEHIND
THE FRONT SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON. COLD AIR
ADVECTION MAY HELP OFFSET THE DRYING AS NLY WINDS INCREASE INTO
THE 15 TO 25 MPH RANGE. WILL NEED TO WATCH FOR ADDITIONAL HEATING
WHICH COULD SEND HUMIDITIES LOWER THAN CURRENTLY EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  84  58  86  72 /  20   0   0   0  10
AUSTIN BERGSTROM INTL AIRPORT  63  83  52  88  72 /  20   0   0   0  10
DEL RIO INTL AIRPORT           63  86  64  90  76 /  10   0   0  -   10
SAN ANTONIO INTL AIRPORT       63  84  59  87  73 /  10   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, May 10, 4:00 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT SAT MAY 10 2008

TXZ171>173-183>194-202>209-217>225-228-111200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A
MOUNTAIN HOME TO HONDO TO CAMPBELLTON LINE LATE THIS AFTERNOON
THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A DRY COLD FRONT EARLY SUNDAY COULD RESULT IN NEAR CRITICAL FIRE
WEATHER CONDITIONS MONDAY MORNING THROUGH MIDDAY SUNDAY WITH GUSTY
NORTH WINDS AND LOW RELATIVE HUMIDITIES. WINDS ARE EXPECTED TO
SUBSIDE DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, May 10, 7:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 ENE AUSTIN            30.33N  97.69W
05/10/2008  M0.70 INCH       TRAVIS             TX   EMERGENCY MNGR

            DIME SIZE HAIL NEA OLD ROBET MUELLER AIRPORT SITE.

&&

EVENT NUMBER 00093

MAB
Local storm report, May 10, 7:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             2 ENE AUSTIN            30.31N  97.72W
05/10/2008  E1.75 INCH       TRAVIS             TX   PUBLIC

            AVE H AT 51ST ST

&&

EVENT NUMBER 00094

JPB
Local storm report, May 10, 7:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 E AUSTIN              30.31N  97.72W
05/10/2008  E1.00 INCH       TRAVIS             TX   PUBLIC

            47TH AND RED RIVER

&&

EVENT NUMBER 00095

JPB
Local storm report, May 10, 7:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 SE AUSTIN             30.29N  97.73W
05/10/2008  E1.25 INCH       TRAVIS             TX   TRAINED SPOTTER

            32ND AND RED RIVER

&&

EVENT NUMBER 00096

JPB
Local storm report, May 10, 8:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             6 S BEE CAVE            30.22N  97.97W
05/10/2008  E0.25 INCH       TRAVIS             TX   COCORAHS

            LARGEST HAIL ESTIMATED AT 0.375 INCH.

&&

EVENT NUMBER 00097

MAB
Local storm report, May 10, 8:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 WNW SUNSET VALLEY     30.24N  97.86W
05/10/2008  E1.00 INCH       TRAVIS             TX   AMATEUR RADIO

            OAK HILL

0715 PM     HAIL             2 WSW AUSTIN            30.30N  97.78W
05/10/2008  E1.75 INCH       TRAVIS             TX   BROADCAST MEDIA

            3400 CHERRY LN

0715 PM     HAIL             6 S BEE CAVE            30.22N  97.97W
05/10/2008  E0.25 INCH       TRAVIS             TX   COCORAHS

            LARGEST HAIL ESTIMATED AT 0.375 INCH.

0720 PM     HAIL             2 SE AUSTIN             30.29N  97.73W
05/10/2008  E1.25 INCH       TRAVIS             TX   TRAINED SPOTTER

            32ND AND RED RIVER

0722 PM     HAIL             1 SSE AUSTIN            30.29N  97.74W
05/10/2008  E1.50 INCH       TRAVIS             TX   PUBLIC

0724 PM     HAIL             2 NNE SUNSET VALLEY     30.25N  97.80W
05/10/2008  E0.70 INCH       TRAVIS             TX   AMATEUR RADIO

            MARBLE SIZE HAIL REPORTED

0725 PM     HAIL             2 E AUSTIN              30.31N  97.72W
05/10/2008  E1.00 INCH       TRAVIS             TX   PUBLIC

            47TH AND RED RIVER

0727 PM     HAIL             1 NW AUSTIN             30.31N  97.76W
05/10/2008  E1.75 INCH       TRAVIS             TX   LAW ENFORCEMENT

            CAMP MABRY

0727 PM     HAIL             2 NNW AUSTIN            30.33N  97.76W
05/10/2008  M2.00 INCH       TRAVIS             TX   COCORAHS

            AVERAGE HAIL SIZE 1 INCH

0727 PM     HAIL             5 E AUSTIN              30.31N  97.67W
05/10/2008  M1.00 INCH       TRAVIS             TX   COCORAHS

            AVERAGE SIZE ONE HALF INCH

0728 PM     HAIL             4 ENE AUSTIN            30.33N  97.69W
05/10/2008  M0.70 INCH       TRAVIS             TX   EMERGENCY MNGR

            DIME SIZE HAIL NEA OLD ROBET MUELLER AIRPORT SITE.

0738 PM     HAIL             2 ENE AUSTIN            30.32N  97.72W
05/10/2008  E1.75 INCH       TRAVIS             TX   BROADCAST MEDIA

            54TH AND DUVAL

0740 PM     HAIL             1 ENE AUSTIN            30.31N  97.73W
05/10/2008  E2.50 INCH       TRAVIS             TX   BROADCAST MEDIA

            45TH AND GUADALUPE

0741 PM     HAIL             2 ENE AUSTIN            30.31N  97.72W
05/10/2008  E1.75 INCH       TRAVIS             TX   PUBLIC

            AVE H AT 51ST ST

0745 PM     HAIL             2 NNW BERGSTROM         30.22N  97.68W
05/10/2008  E1.75 INCH       TRAVIS             TX   BROADCAST MEDIA

            HWY 183 AT HWY 290

&&

EVENT NUMBER 00087 00101 00097 00096 00089 00088 00095 00090 00091
00092 00093 00098 00099 00094 00100

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:00 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis45 min
May 10, 7:12 PM CDTAreal Flood AdvisoryEWXTravis2 hr
May 10, 7:44 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.